Nevada, 2009High Wind in Nevada, March 4, 2009
March 4, 2009 · NWS VEF · 2 events in 2 counties and zones
A Pacific storm system brought locally heavy snow to the Sierra Nevada mountains, and locally high winds to southern Nevada.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system brought locally heavy snow to the Sierra Nevada mountains, and locally high winds to southern Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 4, 4:55 AM PST, 2 hours 35 minutes earlier.
Area forecast discussion, Mar 4, 4:55 AM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
455 AM PST WED MAR 4 2009
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM OFF THE PACIFIC COAST WILL
SPLIT TODAY ALLOWING PART OF IT TO MOVE ACROSS THE GREAT BASIN.
THIS WILL PRODUCE SHOWERS FROM THE SOUTHERN SIERRA TO CENTRAL NEVADA
TODAY AND TONIGHT. GUSTY SOUTHWEST WINDS WILL ALSO IMPACT MUCH OF
THE REGION TODAY. UNSETTLED WEATHER AND A COOLING TREND WILL
CONTINUE AS THE REST OF THE SYSTEM SLOWLY MOVES ACROSS SOUTHERN
NEVADA FRIDAY THEN PULLS EAST TO THE ROCKIES BY SATURDAY.
&&
.SHORT TERM...THE MAIN PROBLEM WITH THE PACIFIC SYSTEM EJECTING INTO
THE GREAT BASIN WILL BE CONTINUED SNOW IN THE SOUTHERN SIERRA TODAY
STRONG SOUTHWEST WINDS ACROSS SOUTH CENTRAL NEVADA AND NORTHWEST
ARIZONA. RECENT IR SATELLITE IMAGERY SHOWED CLOUDS ACROSS NORTHWEST
INYO COUNTY THIS MORNING AND CEILINGS HAD DROPPED TO AROUND 5K FEET
AT BISHOP. MOSAIC RADAR HAS BEEN SHOWING PERSISTENT PRECIPITATION
OVER THE WESTERN SIERRA SLOPES MUCH OF THE NIGHT. THE 06Z NAM SHOWS
SIMILAR CONDITIONS PERSISTING THROUGH THIS AFTERNOON THEN QUICKLY
ENDING AFTER 00Z AS AN EJECTING SHORTWAVE MOVES INTO THE GREAT
BASIN. WILL LEAVE THE WINTER WEATHER ADVISORY FOR THE EASTERN SIERRA
SLOPES IN EFFECT UNTIL 4 PM. WINDS WERE RESPONDING OVERNIGHT TO THE
INCOMING SHORTWAVE. WINDS WERE GUSTING 35 MPH TO 45 MPH ACROSS THE
NEVADA TEST SITE FROM MERCURY TO RACHEL AND THE 12Z DRA SOUNDING
SHOWED 35-40 KNOTS IN THE 850-800MB LAYER. A WIND ADVISORY WAS
ISSUED FOR SOUTH CENTRAL NEVADA UNTIL 6 PM THIS EVENING AND ONE WILL
GO INTO EFFECT FOR NORTHWEST ARIZONA AFTER 11 AM MST. THE REST OF
THE REGION WILL BE BREEZY TO LOCALLY WINDY WITH GUSTS TO 35 MPH
EXPECTED. AS THE SHORTWAVE MOVES ACROSS THE GREAT BASIN...THE
ACCOMPANYING COLD FRONT IS FORECAST TO PUSH DOWN THROUGH CENTRAL NYE
AND NORTHERN LINCOLN COUNTIES THIS EVENING BETWEEN 6 PM AND 10 PM
PST. THE GFS DEPICTS A STRONGER FRONT THAN THE NAM. WILL NEED TO
WATCH FOR THE POTENTIAL OF HEAVY SNOW SHOWERS BEHIND THE FRONT
TONIGHT BUT IT DOES NOT LOOK LONG LIVED OR WIDESPREAD ENOUGH YET.
THE AREA WILL BRIEFLY BE BETWEEN SYSTEMS FROM EARLY THURSDAY MORNING
THROUGH THURSDAY NIGHT. THEN THE LAST PIECE OF ENERGY FROM THE
PACIFIC STORM IS FORECAST TO SWING ACROSS SOUTHERN CALIFORNIA AND
SOUTHERN NEVADA FRIDAY MORNING. MOISTURE WILL BE LIMITED BUT IT
SHOULD PRODUCE A CHANCE OF SNOW SHOWERS IN THE MOUNTAINS ALONG WITH
COOLER TEMPERATURES.
.LONG TERM...OVERALL THERE WAS A SIMILAR STORYLINE TO THE LATEST
MODEL RUNS...BUT DIFFERENCES MAINLY IN TIMING WERE STILL NOTED.
GENERALLY WENT WITH A BLEND OF THE ECMWF AND OPERATIONAL GFS...THE
LATTER WHICH HAS HAD DECENT CONTINUITY LATELY. BY SATURDAY AFTERNOON
THE UPPER LOW LOOKS TO BE EAST OF THE AREA...HOWEVER THE ECMWF IS
SLOWER TO MOVE THIS FEATURE OUT AND THUS LEFT A SLIGHT CHANCE OF
SHOWERS IN ACROSS LINCOLN COUNTY AND THE HIGHER TERRAIN OF NORTHERN
MOHAVE COUNTY. OTHERWISE IT SHOULD BE DRY ACROSS THE REST OF THE
AREA THOUGH SOME LINGERING HIGH LEVEL MOISTURE WILL KEEP SOME CLOUDS
AROUND. TEMPS WILL BE COOL BUT JUST SLIGHTLY BELOW NORMAL.
SUNDAY NOW LOOKS DRY AS THE AREA AWAITS THE NEXT SYSTEM DUE TO DROP
SOUTH FROM ALBERTA/BRITISH COLUMBIA. WE SHOULD SEE SOME WARMING AS
MODELS SHOW A WEAK RIPPLE INDICATIVE OF A VERY WEAK RIDGE EMBEDDED
WITHIN THE 500 MB FLOW AND WINDS ARE SOUTHWESTERLY.
BY SUNDAY NIGHT INTO MONDAY THIS SYSTEM HEADS SOUTHEAST RESULTING A
IN A COLD FRONT PUSHING SOUTH TOWARDS OUR AREA. THIS LOOKS TO BE A
SYSTEM WITH A HEALTHY PUSH OF COLD AIR BEHIND IT THAT WILL RAPIDLY
LOWER SNOW LEVELS AS THE FRONT PUSHES THROUGH ON MONDAY. WHILE THE
TRAJECTORY OF THIS SYSTEM SHOULD NOT FAVOR MUCH PRECIPITATION ACROSS
THE AREA AND MAINLY FOCUS IT OVER THE HIGHER TERRAIN OF THE
NORTH...SYSTEMS WITH THIS TYPE OF TRAJECTORY AND STRONG FRONTAL
FORCING USUALLY GET LINCOLN COUNTY WET AS LONG AS THEY HAVE ENOUGH
MOISTURE...SO PLAYED UP POPS HERE. IN THE MOJAVE DESERT IT LOOKS
LIKE RAIN SHADOWING KICKS IN BIG TIME AND LEAVES THE MAJORITY OF THE
LOWER ELEVATIONS DRY.
BEHIND THIS SYSTEM...AN 80 KT+ JETSTREAM PUNCHES INTO NEVADA
ACCOMPANIED BY A TIGHT NORTHWEST-SOUTHEAST RNO-LAS SFC PRESSURE
GRADIENT OF NEARLY 10 MB PER THE GFS. THIS SHOULD FAVOR SOME GUSTY
NORTHWEST WINDS BEHIND THE FRONT MONDAY AFTERNOON THROUGH TUESDAY
AFTERNOON. THE STRONGEST WINDS LOOK TO BE OVER THE SOUTHERN GREAT
BASIN AT THIS TIME.
CONDITIONS SHOULD DRY OUT BEHIND THE FRONT ON TUESDAY...BUT WITH
SUCH A DEEP COLD TROUGH I LEANED TOWARDS THE COLDER ECMWF FOR HIGHS
ON TUESDAY. I WENT WITH A VERY SLOW MODERATION UP AFTERWARDS AS
MODELS DIVERGE WITH THE ECMWF SLOWER TO LIFT OUT THE WESTERN TROUGH
THAN THE OPERATIONAL GFS. I THINK THE ECMWF MAY BE ONTO SOMETHING
GIVEN THE AMPLIFIED RIDGE PROGGED OUT EAST...AND THAT THE GFS LOVES
TO BREAK DOWN STRONG RIDGES IN THE SOUTHEAST TOO QUICK.
&&
.AVIATION...FOR MCCARRAN...OVERALL SOUTHWEST WINDS AT 8-12 KTS THIS
MORNING INCREASING TO 12-18 KTS THIS AFTERNOON AND EVENING WITH
GUSTS AS HIGH AS 20-30 KTS. BETWEEN 06Z AND 12Z THURSDAY THINGS
START TO GET TRICKY AS THE SOUTHWEST GRADIENT RELAXES AND A COLD
FRONT APPROACHES...ALLOWING WINDS TO SHIFT MORE TO A WESTERLY
DIRECTION AROUND 12 KTS. FEW-SCT CLOUDS AOA 25K FEET THIS MORNING
GIVING WAY TO FEW-SCT CLOUDS AOA 8K FEET THIS EVENING AND TONIGHT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTHWEST TO SOUTH WINDS ACROSS THE AREA THROUGH
EARLY TONIGHT WITH STRONGEST WINDS IN THE SOUTHERN GREAT BASIN AND
MOHAVE COUNTY WHERE GUSTS AS HIGH AS 30-40 KTS ARE EXPECTED. SOUTH
TO SOUTHWEST GUSTS OF 25-30 KTS IN THE OWENS VALLEY THROUGH 00Z-02Z
THU WHEN THE COLD FRONT PASSES THROUGH. WINDS WILL GO NORTHWEST
BEHIND THE FRONTAL PASSAGE TONIGHT WHICH SHOULD GET TO AROUND I-15
BY 06Z THU. CIGS WILL MAINLY BE AN ISSUE IN THE NORTH WHERE THEY
WILL GET AS LOW AS 4K-6K FEET NEAR STEADIER PRECIPITATION AND
MOUNTAIN OBSCURATIONS WILL OCCUR. FURTHER SOUTH TOWARDS THE I-15
CORRIDOR CLOUDS WILL BE AS LOW AS AROUND 8K FEET THIS EVENING. SNOW
LEVELS WILL BE AROUND 6K-7K FEET AHEAD OF THE FRONT TODAY AND LOWER
TO AROUND 4K-5K FEET TONIGHT BEHIND IT.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 6 PM PST THIS AFTERNOON FOR NVZ014-015-017.
AZ...WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING
FOR AZZ001-003.
CA...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CAZ519.
&&
ADAIR/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Mar 4, 5:58 AM PST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
558 AM PST WED MAR 4 2009
AZZ001>003-036-CAZ520-522>527-NVZ014>022-050800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
558 AM PST WED MAR 4 2009 /658 AM MST WED MAR 4 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
INCREASING SOUTHWEST WINDS WILL DEVELOP ACROSS MUCH OF THE REGION
TODAY WITH GUSTS EXCEEDING 40 MPH OVER SOUTH CENTRAL NEVADA AND
NORTHWEST ARIZONA. A WIND ADVISORY HAS BEEN ISSUED FOR THESE
AREAS. SEE THE LATEST WEATHER MESSAGE /RNONPWVEF/ FOR ADDITIONAL
DETAILS. SCATTERED RAIN SHOWERS AND SNOW SHOWERS WILL ALSO DEVELOP
THIS AFTERNOON AND TONIGHT ACROSS CENTRAL NYE AND NORTHERN LINCOLN
COUNTIES. A FEW INCHES OF SNOW MAY BE POSSIBLE NORTH OF CALIENTE TONIGHT
AS A COLD FRONT MOVES ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE REST OF THE PACIFIC STORM WILL MOVE ACROSS THE REGION FRIDAY
BUT MOISTURE WILL BE LIMITED. MAINLY COOLER AND UNSETTLED WEATHER
CAN BE EXPECTED BEFORE THE SYSTEM MOVES EAST SATURDAY. ANOTHER
LOW PRESSURE SYSTEM IS FORECAST TO SWING THROUGH THE GREAT BASIN
SUNDAY THROUGH TUESDAY. THE MAIN IMPACT WILL BE INCREASING
SOUTHWEST WINDS EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ519-521-050800-
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
558 AM PST WED MAR 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS WILL CONTINUE OVER THE EASTERN SIERRA SLOPES BEFORE
TAPERING OFF THIS AFTERNOON. TOTAL ACCUMULATIONS UP TO 10 INCHES
ARE EXPECTED ABOVE 7000 FEET AND A WINTER WEATHER ADVISORY REMAINS
IN EFFECT UNTIL 4 PM PST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SNOW SHOWERS CAN BE EXPECTED THURSDAY NIGHT AND FRIDAY
AS THE PACIFIC STORM FINALLY MOVES ACROSS THE REGION TOWARD THE
ROCKIES. A BRIEF BREAK IN THE WEATHER SATURDAY WILL BE FOLLOWED BY
INCREASING WINDS SUNDAY AND A CHANCE OF SNOW MONDAY AS ANOTHER LOW
PRESSURE SYSTEM DROPS DOWN THROUGH THE PACIFIC NORTHWEST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JA
High Wind, Sheep Range
- When
- March 4, 7:30 AM PST
- Where
- Sheep Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.929, -114.945 (the zone’s center; the record gives no point)
This gust occurred 6 miles SSE of Hayford Peak.
High Wind, Esmeralda/Central Nye
- When
- March 4, 10:15 AM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
This gust occurred 35 miles E of Beatty.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 4, 2009$200,000 · 1 event
- Flooding in Nebraska, March 4 to 5, 2009$20,000 · 2 events
- Blizzard and Heavy Snow in Alaska, March 4 to 6, 200950 kt wind · 13 events
- Debris Flows and Flooding in Puerto Rico, March 4 to 5, 20098 events
- Winter Storm in Wyoming, March 4, 20092 events
- Wildfire in Texas, March 4 to 5, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150004, 150005.